Alert archive / Alabama / Wind Advisories in 2023
Wind Advisory 5, NWS Birmingham, AL
NWS Birmingham, AL issued this wind advisory at Feb 8, 2023, 3:42 AM CST for 17 counties in Alabama. It took effect at Feb 8, 2023, 9:00 PM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2023, 3:42 AM CST (09:42 UTC)
- In effect from
- Feb 8, 2023, 9:00 PM CST
- Expired
- Feb 9, 2023, 9:00 AM CST
- In force
- 12 hr
- Issued by
- NWS Birmingham, AL
Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 59 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1655 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
428 WWUS74 KBMX 080942 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 342 AM CST Wed Feb 8 2023 ALZ011>015-017>028-082100- /O.NEW.KBMX.WI.Y.0005.230209T0300Z-230209T1500Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, and Ashland 342 AM CST Wed Feb 8 2023 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST THURSDAY... * WHAT...South winds 10 to 20 mph with gusts up to 40 mph expected. * WHERE...Northern portions of Central Alabama. * WHEN...From 9 PM this evening to 9 AM CST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs and weaker trees could be blown down, and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
694 WWUS74 KBMX 081947 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 147 PM CST Wed Feb 8 2023 ALZ011>015-017>028-090500- /O.CON.KBMX.WI.Y.0005.230209T0300Z-230209T1500Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, and Ashland 147 PM CST Wed Feb 8 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST THURSDAY... * WHAT...South winds 10 to 20 mph with gusts up to 40 mph expected. * WHERE...Northern portions of Central Alabama. * WHEN...From 9 PM this evening to 9 AM CST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs and weaker trees could be blown down, and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
353 WWUS74 KBMX 090344 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 944 PM CST Wed Feb 8 2023 ALZ011>015-017>028-091200- /O.CON.KBMX.WI.Y.0005.000000T0000Z-230209T1500Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, and Ashland 944 PM CST Wed Feb 8 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THURSDAY... * WHAT...South winds 10 to 20 mph with gusts up to 40 mph expected. * WHERE...Northern portions of Central Alabama. * WHEN...From 9 PM this evening to 9 AM CST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
384 WWUS74 KBMX 090942 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 342 AM CST Thu Feb 9 2023 ALZ011>015-017>028-091500- /O.CON.KBMX.WI.Y.0005.000000T0000Z-230209T1500Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, and Ashland 342 AM CST Thu Feb 9 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...South winds 10 to 20 mph with gusts up to 40 mph. * WHERE...Northern portions of Central Alabama. * WHEN...Until 9 AM CST this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Feb 7, 11:04 PM CST, 4 hours 38 minutes earlier.
Area forecast discussion, Feb 7, 11:04 PM CST, 4 hours 38 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1104 PM CST Tue Feb 7 2023 ...New SHORT TERM, AVIATION... .SHORT TERM... (Tonight through Wednesday) Issued at 1050 PM CST TUE FEB 7 2023 Temperatures were largely in the 70s this afternoon. A prelude to spring in early February. Clouds increased late this afternoon and have held into the evening hours. Therefore, cooling has been slow this evening with some 40s near the Georgia state line and mid 60s in a few locations. A weak upper short wave has kicked off some sprinkles and showers. This limited area of lift was moving through increasing moisture, but still overall rather dry. Held pops in the 20-30 range overnight as this feature rotates clockwise around the high to our southeast. Made some minor adjustments to the temperatures and pops overnight, but the theme remains the same. Wednesday will be quite warm again across Central Alabama. Another short wave moves up from the southwest and may produce a shower or thunderstorm by afternoon. Pops may be tweaked in later forecast but still on the lower side. 75 Previous short-term discussion: (This evening through Wednesday) Issued at 136 PM CST TUE FEB 7 2023 Another very nice early February day across Central Alabama is ongoing, with temperatures running between 10 and 15 degrees above normal for this time of the year. Highs this afternoon were increased 2 to 3 degrees above NBM guidance, which appears to be trying to catch up with the warm pattern that we've transitioned into. We're slowly starting to moisten the air mass across the region, with mainly southerly low-level flow over Mississippi and more southeasterly flow across Central Alabama. Surface high pressure is currently centered just off the Mid-Atlantic coastline. In the upper levels, a large ridge is building over the Bahamas with an almost cut-off upper level low over the Four Corners states. The Southeast will prevail under a southwesterly flow aloft in-between the two upper level features which will help to moisten the upper levels of the atmosphere during the short-term period. In addition, isentropic lift will aid in the development of widespread low clouds across the western half of Alabama overnight tonight. A warm front is currently being advertised by high-res guidance to lift northward overnight through early Wednesday morning, triggering scattered showers that should lift northward by 7am Wednesday. As a result, PoPs have been increased to chance category, with a break in the action between 7am and midday. By Wednesday afternoon, we should start to see an increase in shower development across the far western counties with a few storms also possible as instability finally begins to increase. After 6pm, we're still not ruling out a few strong or isolated severe storms as shear begins to increase, but no organized severe weather is anticipated with this initial development. Even under mostly cloudy skies, highs are expected to rise into the lower 70s north and close to 80 degrees across the southeast with warm air advection ongoing. Cyclogenesis is expected to occur over western Arkansas, with the surface low strengthening as it ejects north- northeastward. The upper level trough is still expected to become negatively tilted as it approaches the SE Mississippi Valley. A trailing cold front will be moving into Central Mississippi by midnight Wednesday night, and we'll be monitoring closely for any severe storm development where the wind shear and available instability still exist along and west of the Interstate 65 corridor. 56/GDG && .LONG TERM... (Wednesday night through next Monday) Issued at 204 PM CST TUE FEB 7 2023 A fast moving short wave trof will produce several line segments of strong to severe convection Wednesday near the Mississippi River. The segments will form into a single line of thunderstorms as it approaches west Alabama late Wednesday night. The line will move into the northwest counties between midnight and 2 AM Thursday and reach the I-65 corridor by 6 AM Thursday. Surface based instability is negligible across Central Alabama Wednesday night, but forcing and shear will help maintain robust convection during the overnight hours. A Marginal Risk of severe storms looks reasonable at this time for areas west of I-65. Once the main short wave trof lifts into the Great Lakes Region, another trof moves into the Southern Plains states, and a surface cold front stalls out near the I-85 corridor Thursday afternoon. This boundary will be the focus for additional showers and storms Thursday night and into Friday for areas along and south of I-85. The Plains states trof will push eastward over the weekend, and finally push the deeper moisture east of Alabama. Much colder air will arrive over the weekend. Saturday will be rather cold and blustery with some light precipitation possible across north Alabama. The cold air will be short lived as the next upstream system ushers in a warmer air mass by Monday. 58/rose && .AVIATION... (06Z TAFS) Issued at 1050 PM CST TUE FEB 7 2023 Sticking with the idea of MVFR ceilings developing mainly between 06-12z. But did slow them down slightly and have a lesser overall duration before rising. There is some question as to how far eastward these clouds get. The main fetch of moisture will be around the exiting high in a clockwise manner. Very dry air still exists in the low levels to our east. But decided to mention at ASN/ANB and did not mention at all at TOI. Southern flow will increase on Wednesday and keep the area well above normal temperatures for early February. This will push ceilings higher in the afternoon at all sites but TCL, where the highest moisture works in the fastest. Winds will be light southeast overnight and becoming more southerly Wednesday around 8kts. As the afternoon goes on, the next system approaches and the gradient tightens. Some gusts may present themselves in the 20kt range. PROB30 rain chances enter the picture through 06z. 75 && .FIRE WEATHER... Isolated to scattered showers possible tonight and into Wednesday, before more widespread wetting rains move into Central Alabama Wednesday night and Thursday. A cold front will stall out near the I-85 corridor Thursday afternoon, producing showers and storms across the southeast counties Thursday night and Friday. 20 foot winds will be gusty at times across the northern counties Wednesday night ahead of a cold front. Min RHs Wednesday will range from mid 50s southeast to mid 70s northwest. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 50 73 59 66 / 30 30 50 90 Anniston 53 74 61 67 / 20 20 40 90 Birmingham 57 74 60 67 / 30 30 60 90 Tuscaloosa 58 74 58 66 / 30 40 80 80 Calera 56 74 60 66 / 30 30 60 90 Auburn 52 75 58 68 / 20 20 10 80 Montgomery 54 79 61 68 / 30 20 30 90 Troy 54 80 60 71 / 10 20 20 80 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...75 LONG TERM....58/rose AVIATION...75
Hazardous weather outlook, Feb 7, 1:33 PM CST, 14 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 133 PM CST Tue Feb 7 2023 ALZ011>015-017>050-082245- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 133 PM CST Tue Feb 7 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe storms are possible late Wednesday night, generally west of I-65. Isolated tornadoes and damaging winds up to 60 mph are the main threats. Breezy conditions are also expected Wednesday night. Winds may gust up to 35 mph outside of thunderstorms across mainly the northern half of Central Alabama. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Wednesday night.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.